Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 113, NWS Billings, MT

July 16, 2011Musselshell County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jul 16, 2011, 6:12 PM MDT for Musselshell County, Montana. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2011, 6:12 PM MDT (00:12 UTC)
Expired
Jul 16, 2011, 7:00 PM MDT
In force
48 min
Issued by
NWS Billings, MT
Area
Storm-based polygon

County Musselshell County, MT

The radar

The Billings radar (KBLX), 89 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:25 PM MDTHAIL 19 N Roundup, MT
Jul 16, 6:25 PM MDTHAIL 2.7511 Nne Roundup, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2011-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2011-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
2931 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WUUS55 KBYZ 170012
SVRBYZ
MTC065-170100-
/O.NEW.KBYZ.SV.W.0113.110717T0012Z-110717T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
612 PM MDT SAT JUL 16 2011

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MUSSELSHELL COUNTY IN CENTRAL MONTANA...

* UNTIL 700 PM MDT.

* AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER 
WEST CENTRAL MUSSELSHELL COUNTY...OR 13 MILES NORTHWEST OF 
ROUNDUP...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN IN RURAL AREAS NORTH OF 
HIGHWAY 12...AND WILL NOT IMPACT THE CITY OF ROUNDUP. THE STORM WILL 
CROSS HIGHWAY 87 NORTH OF ROUNDUP BETWEEN 615 PM AND 645 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4656 10813 4652 10881 4670 10891 4676 10851
      4677 10819
TIME...MOT...LOC 0010Z 255DEG 21KT 4659 10868

$$
2 follow-up statements
452 
WWUS55 KBYZ 170030
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
630 PM MDT SAT JUL 16 2011

MTC065-170100-
/O.CON.KBYZ.SV.W.0113.000000T0000Z-110717T0100Z/
MUSSELSHELL MT-
630 PM MDT SAT JUL 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTH CENTRAL MUSSELSHELL COUNTY...

AT 624 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM WITH QUARTER SIZE HAIL 11 MILES NORTH OF ROUNDUP NEAR 
HIGHWAY 87.  THIS STORM WAS MOVING EAST AT 30 MPH...AND WILL REMAIN 
IN RURAL AREAS NORTH OF HIGHWAY 12. THE CITY OF ROUNDUP WILL NOT BE 
IMPACTED BY THIS STORM.

THE SEVERE THUNDERSTORM ALSO HAS THE POTENTIAL TO PRODUCE WIND GUSTS 
TO 60 MPH. HEAVY RAIN AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED.

LAT...LON 4656 10813 4653 10862 4673 10868 4676 10851
      4677 10819
TIME...MOT...LOC 0028Z 257DEG 26KT 4664 10852

$$
897 
WWUS55 KBYZ 170043
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
643 PM MDT SAT JUL 16 2011

MTC065-170100-
/O.CON.KBYZ.SV.W.0113.000000T0000Z-110717T0100Z/
MUSSELSHELL MT-
643 PM MDT SAT JUL 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTH CENTRAL MUSSELSHELL COUNTY...

AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM WITH LARGE HAIL. THIS STORM WAS 
LOCATED OVER NORTH CENTRAL MUSSELSHELL COUNTY...ABOUT 15 MILES 
NORTHEAST OF ROUNDUP...MOVING EAST AT 30 MPH.

WALNUT TO BASEBALL SIZE HAIL WAS REPORTED WITH THIS STORM 11 MILES 
NORTHEAST OF ROUNDUP. WIND GUSTS TO 60 MPH ARE ALSO POSSIBLE WITH 
THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER RURAL AREAS OF 
THE INDICATED COUNTY...NORTH OF HIGHWAY 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4656 10813 4654 10842 4676 10853 4676 10851
      4677 10819
TIME...MOT...LOC 0041Z 257DEG 26KT 4665 10835

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:14 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 16, 3:14 PM MDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
314 PM MDT SAT JUL 16 2011

.SHORT TERM...VALID FOR SUN AND MON...

RELATIVELY MINOR CHANGES AGAIN THIS AFTERNOON. BIGGEST CHANGE WAS
TO ADD POPS FOR THIS AFTERNOON AND EVENING...AND RAISE POPS
FOR MONDAY AFTERNOON AND EVENING.

ALTHOUGH THE UPPER LEVEL RIDGE IS BUILDING BACK INTO THE
REGION...SOUTHWEST FLOW ALOFT REMAINS IN PLACE. PWATS REMAIN
AROUND AN INCH...ESPECIALLY ACROSS THE WEST...AND HIGHS ARE VERY
CLOSE TO CONVECTIVE TEMPS. IT WILL NOT TAKE MUCH OF A RIPPLE TO
POSSIBLY BREAK THE CAP...AND TAP INTO PRETTY GOOD ELEVATED CAPES
AND A PRETTY SOLID SHEAR ENVIRONMENT. CU ARE BUILDING NICELY ON
THE MOUNTAINS AND TRYING TO HANG TOGETHER JUST OFF THE FOOTHILLS.
HAVE ADDED SLIGHT POPS ACROSS MUCH OF THE REGION THIS
EVENING...AND TONIGHT. SOUTHWEST FLOW ALOFT REMAINS THROUGH THE
SHORT TERM...BUT RIDGE BECOMES MORE DOMINANT FOR SUNDAY...WITH A
BIT OF DRYING...SO KEPT CLEAR FOR NOW. APPEARS MONSOONAL MOISTURE
STARTS TO GET INTO THE REGION MONDAY...AND HAVE RAISED POPS FOR
MONDAY AFTERNOON AND EVENING AS WAVE PUSHES INTO THE REGION.

TEMPERATURES WILL BE TRENDING UP THROUGH THE SHORT TERM PERIOD.
DID MAKE A FEW MINOR CHANGES THROUGHOUT THE PERIOD...GENERALLY
CONFINED TO SPOT INCREASES...FOR PLACES LIKE YELLOWTAIL DAM AND
DAYTON. ALSO RAISED TEMPS FOR MONDAY ACROSS THE AREA...BANKING ON
WARM START FOR THE DAY...AND COMPRESSIONAL HEATING TO KICK TEMPS
UP RAPIDLY...BEFORE THUNDERSTORMS DEVELOP. GILSTAD

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

ONLY VERY MINOR ADJUSTMENTS TO THE GOING FORECAST. HOT AND MAINLY
DRY CONDITIONS TREND COOLER AND MORE UNSETTLED GOING INTO THE
LATER PORTION OF THE WEEK. IF THE LATEST GFS IS CORRECT WILL NEED
TO BOOST POPS A GOOD DEAL WITH SUBSEQUENT FORECASTS FOR THURSDAY
AND FRIDAY WITH A STRONG TROF MOVING THROUGH. MID SHIFT LOWERED
TEMPERATURES FOR THIS TIME FRAME AND LOWER 80S LOOK REASONABLE FOR
FRIDAY. VERY WEAK RIDGING BUILDS FOR THE WEEKEND BUT FLOW IS MOIST
PACIFIC AIR WITH ANOTHER UPPER LOW JUST OFF THE WEST COAST SO
SHOULD BE A CHANCE OF SHOWERS AND THUNDERSTORMS WITH SLIGHTLY
WARMER TEMPERATURES FOR THE WEEKEND. OVERALL THE LATER PERIODS
RESEMBLE MORE OF AN EARLY FALL PATTERN THAN MID TO LATE JULY.
CHAMBERS

&&

.AVIATION...

VFR CONDITIONS EXPECTED OVER THE AREA TONIGHT. ISOLATED
THUNDERSTORMS ARE POSSIBLE WEST OF A MILES CITY TO HARDIN TO
SHERIDAN LINE LATE THIS AFTERNOON THROUGH LATE EVENING. ANY STORMS
THAT DO DEVELOP HAVE THE POTENTIAL TO BECOME STRONG TO
SEVERE...HOWEVER ONLY A COUPLE OF STORMS ARE EXPECTED TO DEVELOP
DUE TO FAIRLY STRONG INVERSION IN PLACE. MVFR CONDITIONS CAN BE
EXPECTED NEAR STORMS WITH HEAVY RAINFALL. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 062/097 066/099 065/095 065/090 061/086 058/082 059/085
    21/U    12/T    22/T    22/T    12/T    22/T    21/U
LVM 052/093 056/095 057/090 054/086 050/082 048/079 048/083
    21/U    12/T    23/T    32/T    11/U    11/U    11/U
HDN 063/099 066/101 065/098 064/093 061/090 058/085 058/088
    21/U    12/T    22/T    22/T    12/T    22/T    21/U
MLS 067/099 070/101 068/100 069/092 064/089 061/083 061/086
    21/U    12/G    22/T    22/T    12/T    22/T    21/U
4BQ 066/099 068/101 068/100 067/093 064/090 061/083 060/087
    21/U    12/T    22/T    22/T    12/T    22/T    21/U
BHK 066/100 068/101 070/098 068/091 064/089 061/081 060/084
    21/U    12/T    22/T    22/T    12/T    22/T    21/U
SHR 061/097 063/097 062/094 062/090 059/088 056/081 056/085
    21/U    13/T    32/T    22/T    12/T    22/T    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 16, 4:40 PM MDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
440 PM MDT SAT JUL 16 2011

MTZ028>042-056>058-063>068-WYZ098-099-172245-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
440 PM MDT SAT JUL 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HOTTEST TEMPERATURES YET THIS SUMMER CAN BE EXPECTED SUNDAY
THROUGH TUESDAY. HIGHS IN MANY LOCATIONS WILL BE IN THE MID TO
UPPER 90S...AND SOME AREAS MAY REACH 100 DEGREES. PROLONGED
EXPOSURE TO SUCH HOT TEMPERATURES CAN LEAD TO HEAT EXHAUSTION AND
HEAT STROKE...SO PLEASE TAKE THE NECESSARY PRECAUTIONS IF YOU ARE
PLANNING ON PARTICIPATING IN OUTDOOR ACTIVITIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

In the hours before

Special weather statement, Jul 16, 5:14 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
514 PM MDT SAT JUL 16 2011

MTZ029-042-063-170000-
GOLDEN VALLEY MT-JUDITH GAP MT-MUSSELSHELL MT-
514 PM MDT SAT JUL 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOLDEN VALLEY AND
NORTHWESTERN MUSSELSHELL COUNTIES UNTIL 600 PM MDT...

AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF RYEGATE...OR 25 MILES WEST
OF ROUNDUP...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
NORTHEAST GOLDEN VALLEY AND NORTHWEST MUSSELSHELL COUNTIES...NORTH
OF HIGHWAY 12.

LAT...LON 4675 10875 4675 10865 4675 10864 4635 10896
      4639 10925 4676 10915 4676 10876
TIME...MOT...LOC 2313Z 210DEG 20KT 4646 10906
Special weather statement, Jul 16, 5:59 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
559 PM MDT SAT JUL 16 2011

MTZ029-170045-
MUSSELSHELL MT-
559 PM MDT SAT JUL 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MUSSELSHELL COUNTY
UNTIL 645 PM MDT...

AT 556 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF ROUNDUP...MOVING NORTHEAST
AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. THIS STORM WILL REMAIN IN RURAL AREAS NORTH OF
HIGHWAY 12 AND WILL NOT IMPACT THE CITY OF ROUNDUP.

LAT...LON 4675 10875 4675 10834 4664 10826 4649 10886
      4669 10900 4676 10876
TIME...MOT...LOC 2358Z 243DEG 16KT 4660 10876

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:52 PM MDTSevere Thunderstorm WarningBYZMusselshell38 min
Jul 16, 7:23 PM MDTSevere Thunderstorm WarningBYZMusselshell, Rosebud37 min

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.